Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 28, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 13, 2000, 7:54 AM EDT for Preston County, West Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2000, 7:54 AM EDT (11:54 UTC)
- Expired
- May 13, 2000, 8:40 AM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:15 AM EDT | Hail 1 | Bruceton Mills, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
668 WUUS51 KPBZ 131155 SVRPIT WVC077-131245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 754 AM EDT SAT MAY 13 2000 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 840 AM EDT * AT 754 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF MASONTOWN...OR ABOUT 8 MILES EAST OF FAIRMONT...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MASONTOWN AT 800 AM EDT. KINGWOOD AT 810 AM EDT. TERRA ALTA AT 815 AM EDT. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:15 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 13, 3:15 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 315 AM EDT SAT MAY 13 2000 CWA CURRENTLY CAUGHT IN WARM SECTOR QUIET ZONE BETWEEN STG CONVECTION RIDING E-SE ALONG WARM FRONT IN NY STATE...AND TSTMS ALONG COLD FRONT IN SWRN OH. A FEW STRAY TSTMS HV DVLPD ACRS CNTRL OH AHD OF FRONT ALG WK OUTFLOW BOUNDARY...BUT THE MAIN EVENT IS STILL OFF TO OUR WEST ALONG COLD FRONT. AS FAR AS TIMING GOES...ETA AND NGM IN GOOD AGREEMENT WITH MOVEMENT OF FRONT...BRINGING IT INTO E CNTRL OH BY ARND 12Z...PAST PIT ARND 15Z...AND EXITING ERN CWA BY 18Z. HAVE REFLECTED THIS TIMING IN ZONES. AS FAR AS SEVERE WX GOES FOR OUR CWA...ACTVTY ACRS NY STATE SHD CONT TO SLIDE OFF TO OUR N AND E. FARTHER SOUTH...SAT LOOP SHOWS COLDEST TOPS/MOST LIGHTNING ACTVTY ENTERING WRN TN/KY. MSAS ANAL SHOWS WK WAVE FORMING ALONG SFC FRONT IN THIS AREA. GIVEN PROXIMITY OF THIS AREA TO RIGHT REAR QUAD OF JET AS WELL AS INSTABILITY ALREADY PRESENT...WD EXPCT STGST ACTIVITY TO CONT FORMG ACRS THIS AREA THEN RIDE N AND E ALONG FRONT. IN LOWER LEVELS...ETA SEEMS TO BE UNDERSTIMATING STRENGTH OF H85 JET...AS KILN 88Z VWP WAS STILL SHOWING A GOOD 50+ KT WIND MAX AROUND THAT LEVEL AS COMPARED TO ETA-FCSTD WINDS OF ARND 30KTS. AS A RESULT...FEEL ENTIRE CWA STILL IN FOR SOME ROUGH GOING THIS MORNING...ESPCLY SRN HALF OF CWA. HOWEVER...SINCE THIS FRONT SHD BE E OF CWA BY THE TIME THE MORE FAVORABLE DIURNAL CONDS KICK IN THIS PM...WL LEAVE OUT SPECIFIC MENTION OF SEVERE TSTMS BUT WL STILL WORD FOR STG TSTMS TO INCLD HI WINDS/HAIL/HVY RAIN. FOR REST OF SHORT-TERM FCST...CWA WL GET REPRIEVE WITH DRY CONDS AND COOLER TEMPS STARTING TONIGHT. WL TAKE OUT MENTION OF PRECIP FOR NRN CWA FOR SUNDAY BUT WILL KEEP SOME CLOUDS IN FCST. WL GENERALLY ACCEPT MOS FOR TEMPS THRU SUN NIGHT. STRAGER .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, May 13, 4:27 AM EDT, 3 hours 27 minutes before
SEVERE WEATHER POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 427 AM EDT SAT MAY 13 2000 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-131600- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 427 AM EDT SAT MAY 13 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... A COLD FRONT WILL BE APPROACHING EAST CENTRAL OHIO FROM THE WEST BY AROUND SUNRISE THIS MORNING. STRONG THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL ACCOMPANY THIS FRONT AS IT PASSES ACROSS EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND THIS MORNING. THE FRONT AND ASSOCIATED THUNDERSTORMS WILL MOVE QUICKLY OFF INTO THE LAUREL HIGHLANDS TO OUR EAST BY EARLY AFTERNOON. THE GREATEST SEVERE WEATHER THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:16 AM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 44 min |
| May 13, 7:30 AM EDT | Severe Thunderstorm Warning | PBZ | Marion | 50 min |
| May 13, 7:39 AM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 41 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.